Alert archive / Wisconsin / Flash Flood Watches in 2006

Flash Flood Watch 2, NWS Milwaukee, WI

October 3, 200615 counties in Wisconsin

NWS Milwaukee, WI issued this flash flood watch at Oct 3, 2006, 10:54 AM CDT for 15 counties in Wisconsin. It took effect at Oct 3, 2006, 7:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2006, 10:54 AM CDT (15:54 UTC)
In effect from
Oct 3, 2006, 7:00 PM CDT
Expired
Oct 3, 2006, 9:54 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Flood severity
None

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Jefferson County, WI, Kenosha County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 16 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-620 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KMKX 031554
FFAMKX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1054 AM CDT TUE OCT 3 2006

...HEAVY RAINFALL EXPECTED OVERNIGHT...

.A FRONTAL BOUNDARY WILL BE DRAWN INTO SOUTHERN WISCONSIN AND
INTERACT WITH A VERY MOIST AIRMASS TO GENERATE NUMEROUS SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT. THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
IN A SHORT AMOUNT OF TIME. RAINFALL OF THE PAST TWO DAYS HAS
SATURATED THE GROUND AND ANY ADDITIONAL RAINFALL WILL LEAD TO
EXCESSIVE RUNOFF AND FLOODING.

WIZ051-052-057>060-063>066-068>072-040000-
/O.NEW.KMKX.FF.A.0002.061004T0000Z-061004T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOND DU LAC-SHEBOYGAN-COLUMBIA-DODGE-WASHINGTON-OZAUKEE-DANE-
JEFFERSON-WAUKESHA-MILWAUKEE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...FOND DU LAC...SHEBOYGAN...PORTAGE...
WISCONSIN DELLS...BEAVER DAM...WEST BEND...PORT WASHINGTON...
MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...BROOKFIELD...
MILWAUKEE...MONROE...JANESVILLE...BELOIT...ELKHORN...
LAKE GENEVA...RACINE...KENOSHA
1054 AM CDT TUE OCT 3 2006

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL WISCONSIN...
  SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN...INCLUDING 
  THE FOLLOWING AREAS...IN EAST CENTRAL WISCONSIN...FOND DU LAC 
  AND SHEBOYGAN IN SOUTH CENTRAL WISCONSIN...COLUMBIA...DANE...
  GREEN AND ROCK IN SOUTHEAST WISCONSIN...DODGE...JEFFERSON...
  KENOSHA...MILWAUKEE...OZAUKEE...RACINE...WALWORTH...WASHINGTON 
  AND WAUKESHA.

* FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING

* A FRONTAL BOUNDARY WILL INTERACT WITH A VERY MOIST AIRMASS TO
  GENERATE NUMEROUS SHOWERS AND STORMS LATE THIS AFTERNOON AND
  OVERNIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
  RAINFALL IN A SHORT AMOUNT OF TIME. COMBINED WITH RAINFALL OF
  THE PAST TWO DAYS...WHICH HAS SATURATED THE GROUND...ANY
  ADDITIONAL RAINFALL WILL LEAD TO EXCESSIVE RUNOFF AND FLOODING.

A FLASH FLOOD WATCH IS ISSUED WHEN RAPID AND DANGEROUS FLOODING
OF CREEKS...STREAMS...AND RIVERS ARE POSSIBLE. FLASH FLOODING IS A
VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND
BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
TZ
2 follow-up statements
000 
WGUS63 KMKX 032026
FFAMKX

FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CDT TUE OCT 3 2006

...HEAVY RAINFALL EXPECTED OVERNIGHT...

.A FRONTAL BOUNDARY WILL BE DRAWN INTO SOUTHERN WISCONSIN AND
INTERACT WITH A VERY MOIST AIRMASS TO GENERATE NUMEROUS SHOWERS
AND THUNDERSTORMS OVERNIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME.
RAINFALL OF THE PAST TWO DAYS HAS SATURATED THE GROUND AND ANY
ADDITIONAL RAINFALL WILL LEAD TO EXCESSIVE RUNOFF AND FLOODING.

WIZ051-052-057>060-063>066-068>072-040430-
/O.CON.KMKX.FF.A.0002.061004T0000Z-061004T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOND DU LAC-SHEBOYGAN-COLUMBIA-DODGE-WASHINGTON-OZAUKEE-DANE-
JEFFERSON-WAUKESHA-MILWAUKEE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...FOND DU LAC...SHEBOYGAN...PORTAGE...
WISCONSIN DELLS...BEAVER DAM...WEST BEND...PORT WASHINGTON...
MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...BROOKFIELD...
MILWAUKEE...MONROE...JANESVILLE...BELOIT...ELKHORN...
LAKE GENEVA...RACINE...KENOSHA
326 PM CDT TUE OCT 3 2006

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH WEDNESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN 
  AND SOUTHEAST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN 
  EAST CENTRAL WISCONSIN...FOND DU LAC AND SHEBOYGAN IN SOUTH 
  CENTRAL WISCONSIN...COLUMBIA...DANE...GREEN AND ROCK IN 
  SOUTHEAST WISCONSIN...DODGE...JEFFERSON...KENOSHA...
  MILWAUKEE...OZAUKEE...RACINE...WALWORTH...WASHINGTON AND 
  WAUKESHA.

* FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING

* A FRONTAL BOUNDARY WILL INTERACT WITH A VERY MOIST AIRMASS TO
  GENERATE NUMEROUS SHOWERS AND STORMS OVERNIGHT. SOME OF THE
  STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT
  AMOUNT OF TIME. COMBINED WITH RAINFALL OF THE PAST TWO
  DAYS...WHICH HAS SATURATED THE GROUND...ANY ADDITIONAL RAINFALL
  WILL LEAD TO EXCESSIVE RUNOFF AND FLOODING.

A FLASH FLOOD WATCH IS ISSUED WHEN RAPID AND DANGEROUS FLOODING
OF CREEKS...STREAMS...AND RIVERS ARE POSSIBLE. FLASH FLOODING IS A
VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND
BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
ZAJDEL
000 
WGUS63 KMKX 040254
FFAMKX

FLOOD WATCH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
954 PM CDT TUE OCT 3 2006

...FLASH FLOOD WATCH CANCELLED...

.THUNDERSTORMS ARE STILL EXPECTED OVER SOUTHERN WISCONSIN
OVERNIGHT. HOWEVER WIDESPREAD SIGNIFICANT RAINFALL IS NOT
EXPECTED.

WIZ051-052-057>060-063>066-068>072-040400-
/O.CAN.KMKX.FF.A.0002.000000T0000Z-061004T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOND DU LAC-SHEBOYGAN-COLUMBIA-DODGE-WASHINGTON-OZAUKEE-DANE-
JEFFERSON-WAUKESHA-MILWAUKEE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...FOND DU LAC...SHEBOYGAN...PORTAGE...
WISCONSIN DELLS...BEAVER DAM...WEST BEND...PORT WASHINGTON...
MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...BROOKFIELD...
MILWAUKEE...MONROE...JANESVILLE...BELOIT...ELKHORN...
LAKE GENEVA...RACINE...KENOSHA
954 PM CDT TUE OCT 3 2006

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL WISCONSIN...
SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN HAS BEEN
CANCELLED. THUNDERSTORMS ARE STILL EXPECTED OVER SOUTHERN
WISCONSIN OVERNIGHT. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN.
HOWEVER THE THREAT FOR WIDESPREAD FLASH FLOODING HAS DIMINISHED. 


$$
TZ

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Oct 3, 4:09 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Oct 3, 4:09 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
409 AM CDT TUE OCT 3 2006

.DISCUSSION...FCST FOCUS IS ON CONVECTIVE POTENTIAL TODAY AND TNGT
AND EXTENT OF SEVERITY.

NAM-WRF SOLUTION RATHER IMPOSING LATER TODAY/TNGT ESP WRT SHEAR
VALUES. THE 0-1KM SHEAR INCREASES TO 20 KTS BY 0Z AND NR 40KTS BY
3Z. THE 0-6KM SHEAR PUSHES 40 KTS BY 00Z AND UP TO 50 KTS BY 3Z.
THE NAM BRINGS THE LOW TO NR DBQ BY 00Z WITH THE WRM FNT SET UP
ACRS SRN WI. THE GFS TRENDS THE SFC LOW ACRS NRN WI WITH THE WRM
FNT PLACED A BIT NORTH WITHIN THE CWA. CAPES PEAK AT OVER 3K IN
WRN CWA...BUT NAM DEW POINTS LOOK A BIT OVERDONE NR 70. M60 DEW
POINTS WILL LEAD TO MORE CONSERVATIVE VALUES. MODEL EHI/S OFF THE
NAM IN PORTIONS OF WRN AND SRN CWA ARE NEAR A 5. SVR WORDING LOOKS
GOOD FOR LTR TODAY IN WRN CWA AND CWA WIDE THIS EVENING.

THE VORT PATTERN LOOKS A BIT BUSY OFF THE NAM AND GFS LATER TODAY
AND THIS EVE THOUGH THE GENERAL IDEA IS TO BRING THE BRUNT OF THE
DCVA ACRS AFTER 00Z. ALL OF THE MODELS ARE INDICATING SOME UPPER
LEVEL DVRG ASSOC WITH THE JET CORE ON THE EASTERN SIDE OF THE MAIN
UPPER SHORT WAVE.

WITH THE MAIN UPPER SHORT WAVE AND H8 FRONT STILL PROGGD TO COME
THRU DURG WED MRNG PROB A GOOD IDEA TO KEEP THE POPS IN THERE FOR
THE MRNG HRS...MAY BOOST A BIT AS WELL. WITH H8 FRONT COMING
ACRS HIGH TEMPS MAY VRY WELL BE ESTABLISHED IN THE MRNG.

CANADIAN AND GFS DIG A STRONG WAVE ARND ERN PERIPHERY OF UPR RDG
ON THU THO LOOKS LIKE A GLANCING SHOT. STG HI AT THE SFC SO WILL
JUST HAVE A BIT MORE IN THE WAY OF CLOUDS. NAM GETTING EXCITED
ABOUT THIN MOIST LAYER BENEATH INVERSION ARND H8 WHILE GFS
SOUNDING QUITE PARCHED ALL THE WAY THROUGH. WILL JUST HAVE A FEW
MORE CLOUDS IN THE GRIDS FOR NOW AND NOT TOTALLY LOCK ONTO NAM
IDEA ATTM.

GIVEN CONSENSUS BETWEEN GFS/CANADIAN AND ECMWF WILL PULL PRECIP
MENTION FOR SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10
Hazardous weather outlook, Oct 3, 7:45 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 AM CDT TUE OCT 3 2006

WIZ046-047-051-052-056>060-062>072-040945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
745 AM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG EARLY THIS MORNING WILL LIFT BY AROUND 9 AM.
VISIBILITY IN SOME AREAS WILL DROP TO 1/4 MILE.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS PRIMARILY THIS
AFTERNOON AND EVENING. HAIL UP TO 2 INCHES IN DIAMETER AND WIND
GUSTS TO 60 MPH ARE POSSIBLE. A WARM FRONT ACROSS THE AREA WILL
PROVIDE THE NECESSARY ATMOSPHERIC SHEAR TO BRING THE THREAT FOR A
FEW TORNADOES AS WELL.

REVIEW SEVERE WEATHER SAFETY RULES AND LISTEN TO RADIO...TELEVISION
AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES...WARNINGS AND
STATEMENTS LATER TODAY.

THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO PRODUCE
TORRENTIAL RAINFALL THAT MAY LEAD TO FLASH FLOODING. SOME AREAS ARE
ALREADY NEAR SATURATION FROM RAINFALL THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

LMZ643>646-665-040945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
745 AM CDT TUE OCT 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS PRIMARILY THIS
EVENING. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 55 KNOTS
ARE POSSIBLE. A WARM FRONT ACROSS THE AREA WILL PROVIDE THE
NECESSARY ATMOSPHERIC SHEAR TO BRING THE THREAT FOR A FEW WATER
SPOUTS AS WELL.

WINDS WILL BACK TO THE NORTH TONIGHT AND INCREASE TO 15 TO 25
KNOTS BY MORNING...PRODUCING WAVES OF 3 TO 5 FEET. A SMALL CRAFT
ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS WILL INCREASE TO 30 KNOTS ON WEDNESDAY PRODUCING WAVES
TO 6 TO 10 FEET. WINDS AND WAVES WILL SLOWLY DECREASE WEDNESDAY
NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY AND
WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT AND
SUNDAY.

DAVIS
WWW.WEATHER.GOV/MILWAUKEE

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:14 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane46 min
Oct 2, 7:47 PM CDTSevere Thunderstorm WarningMKXRock28 min
Oct 2, 7:56 PM CDTSpecial Marine WarningMKX64 min
Oct 2, 7:57 PM CDTSevere Thunderstorm WarningMKXGreen31 min
Oct 2, 8:00 PM CDTSevere Thunderstorm WarningMKXKenosha16 min
Oct 2, 8:17 PM CDTSevere Thunderstorm WarningMKXRock28 min
Oct 3, 6:49 PM CDTDense Fog AdvisoryMKXOzaukee, Sheboygan5 hr

Nearby

Flash Flood Watches in Wisconsin, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.